South Dakota, 2023

Tornadoes and Hail in South Dakota, August 10, 2023

August 10, 2023 · NWS FSD · 20 events in 11 counties and zones

A late day frontal zone moved into an unstable airmass with up to 2000 J/kg MUCAPE and sparked several severe thunderstorms, which produced large hail up to golf ball size. In addition, a couple of brief tornadic spin ups occurred across Kingsbury County, but resulted in no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$235,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A late day frontal zone moved into an unstable airmass with up to 2000 J/kg MUCAPE and sparked several severe thunderstorms, which produced large hail up to golf ball size. In addition, a couple of brief tornadic spin ups occurred across Kingsbury County, but resulted in no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 1:18 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 1:18 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
218 PM CDT Thu Aug 10 2023

.SHORT TERM...(This Evening through Friday)
Issued at 217 PM CDT Thu Aug 10 2023

The thunderstorm threat still exists late this afternoon and evening
as a fast moving mid level wave moves through. A nose of
instability juts into the area with about 2000 J/kg CAPE, so enough
to support some strong updrafts. However, shear is marginal at best
so any stronger updrafts that develop will be mostly shorter lived.
The lack of stronger mid and upper level winds also suggests that an
organized line of storms is pretty unlikely. So, an isolated storm
could produce golf ball or so sized hail and wind gusts of 65 to 70
mph. The latest models have been backing off on coverage, as seems
to have been the trend most of the summer, with the better chances
now north of I-90. Model soundings still suggest that some isolated
to scattered storms will be possible near and south of I-90 so not
completely buying into the idea that there will be nothing.
Otherwise a warm night with lows in the 60s.

Friday still shows potential for an isolated severe storm near and
east of I-29 from mid afternoon into early evening. With some
fairly strong shear and CAPE values of 1000-1500 J/kg a supercell
would be possible with hail to tennis ball, wind gusts to 65 mph and
an isolated tornado. It just comes down to being able to break the
cap which the latest runs are hinting could occur. Should be a warm
day with most locations topping out from the mid 80s to around 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 217 PM CDT Thu Aug 10 2023

Other than a few spotty storms in northwest IA and southwest MN
early in the evening, Friday night into Saturday looks dry and warm
with northwest flow aloft. Lows should be in the upper 50s to lower
60s with highs in the 80s.

Saturday night into Sunday a bit strong wave digs into the Northern
Plains and northern MN which will bring the next better chance for
showers and thunderstorms, which should be late Saturday night into
Sunday. At this time severe weather looks unlikely with mainly
weaker elevated instability. With this stronger wave there is some
slightly more organized warm advection in the low to mid levels so
the chances for rainfall are pretty good. Behind this warm advection
will be some stronger cold advection so wind gusts around 30 mph in
the afternoon appear likely. With the good chances for rain and
additional cloud cover as well as an incoming cool front high
temperatures should be below normal and mainly in the 70s.

The better rain chances should shift east pretty quickly on Sunday
night with a cooler air mass left behind into Monday. This should
mean lows in the 50s and highs in the 70s. Breezy conditions will
remain with gusts of 20 to 25 mph likely.

Tuesday into Wednesday should see northwest flow aloft with mainly
dry and warm conditions. Highs in the 80s and lows 55 to 65.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1153 AM CDT Thu Aug 10 2023

Scattered showers and thunderstorms will be possible this evening
into the early overnight. Scattered strong to possibly severe
storms will develop near the mid James Valley after about 5 pm,
then move towards I-29 by mid evening and into southwest MN after
about 9 pm. The better chances should be north of I-90. Outside of
any thunderstorms VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Aug 10, 3:49 AM CST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Thu Aug 10 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
449 AM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered storms are expected to develop late this afternoon, west of
a line from Huron to Lake Andes South Dakota. Scattered to numerous
storms will move east across the remainder of southeast South Dakota,
into southwest Minnesota and northwest Iowa through the evening,
pushing east of the Highway 71 corridor between midnight and 2 am.
Some storms may become severe during the late afternoon and evening,
with up to 2 inch hail and wind gusts to 70 mph the primary threats.
While the potential is low, an isolated tornado and locally heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low chance of storms during the late afternoon to early
evening Friday, mainly in parts of southwest Minnesota. If storms
develop, strong to severe storms with large hail and damaging winds
are possible.

Another round of storms is expected late Saturday night and Sunday.
While details on timing and location are still uncertain, a few
strong to severe storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 5 pm and midnight.

The radar

The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 tornado. Local standard time, as filed.

Hail, Aurora

When
August 10, 4:43 PM CST to 4:44 PM CST
Where
Aurora County, 1.22 mi NW of Aurora Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.530, -98.600

Hail, Beadle

When
August 10, 4:48 PM CST to 4:50 PM CST
Where
Beadle County, 3.61 mi SW of Bonilla
Measured
1 in hail
Reported by
Social Media
Coordinates
44.550, -98.560

Photo was submitted with largest hailstones at quarter size.

Hail, Davison

When
August 10, 5:35 PM CST to 5:37 PM CST
Where
Davison County, 4.26 mi SSW of Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
43.660, -98.270

Hail, Davison

When
August 10, 5:43 PM CST to 5:45 PM CST
Where
Davison County, 6.93 mi S of Betts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.600, -98.140

Hail varied from pea to quarter size, with most at quarter size.

Hail, Hanson

When
August 10, 6:36 PM CST to 6:38 PM CST
Where
Hanson County, 5.55 mi S of Rockport
Measured
1 in hail
Reported by
Public
Coordinates
43.500, -97.810

Hail, Kingsbury

When
August 10, 6:38 PM CST to 6:39 PM CST
Where
Kingsbury County, 4.17 mi N of De Smet Muni Arpt
Measured
1.75 in hail
Crop damage
$4,000
Reported by
Public
Coordinates
44.490, -97.560

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Tornado, Kingsbury

When
August 10, 6:41 PM CST to 6:42 PM CST
Where
Kingsbury County, 3.32 mi NNW of De Smet Muni Arpt to 3.18 mi NNW of De Smet Muni Arpt
Rating
EFU
Path length
0.55 mi
Path width
25 yd
Reported by
Public
Coordinates
44.473, -97.600

A report was relayed through De Smet Fire of a brief tornado which touched down north of 201st Street just south of Mud Lake. The tornado tracked eastward across open grass and marsh lands for around one-half mile before reaching the southern portion of Mud Lake where the tornado was observed pulling up water shortly before dissipating. The average path width was 20 yards. The tornado did not cause any damage to allow designation of a rating.

Hail, Kingsbury

When
August 10, 6:44 PM CST to 6:46 PM CST
Where
Kingsbury County, De Smet
Measured
0.75 in hail
Reported by
Public
Coordinates
44.380, -97.550

Hail, Kingsbury

When
August 10, 6:45 PM CST to 6:47 PM CST
Where
Kingsbury County, De Smet
Measured
0.75 in hail
Reported by
Public
Coordinates
44.380, -97.550

Hail, Kingsbury

When
August 10, 6:45 PM CST to 6:46 PM CST
Where
Kingsbury County, 0.69 mi N of De Smet
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.390, -97.550

Hail, Kingsbury

When
August 10, 7:01 PM CST to 7:03 PM CST
Where
Kingsbury County, 4.25 mi SW of Lake Preston Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.320, -97.430

Hail, McCook

When
August 10, 7:06 PM CST to 7:08 PM CST
Where
McCook County, 4.87 mi SW of Bridgewater
Measured
1.5 in hail
Crop damage
$1,000
Reported by
Social Media
Coordinates
43.510, -97.580

Tornado, Kingsbury

When
August 10, 7:10 PM CST to 7:12 PM CST
Where
Kingsbury County, 3.36 mi WSW of Erwin to 2.27 mi WSW of Erwin
Rating
EFU
Path length
1.06 mi
Path width
25 yd
Reported by
Public
Coordinates
44.450, -97.362

A tornado spun up initially around one-third mile southeast of the intersection of 202nd Street and 442nd Aveune. A video documented the tornado as it tracked east-northeast across open fields for around one mile before lifting just south of 202nd Street approximately one-half mile east of 443rd Avenue. The tornado caused no known damage to incur a rating. The average path width was 20 yards.

Hail, Lake

When
August 10, 7:44 PM CST to 7:46 PM CST
Where
Lake County, 2.48 mi E of Ramona
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
44.120, -97.170

Hail, Yankton

When
August 10, 7:46 PM CST to 7:48 PM CST
Where
Yankton County, 0.86 mi NE of Lesterville
Measured
1.75 in hail
Crop damage
$230,000
Reported by
Emergency Manager
Coordinates
43.040, -97.590

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Turner

When
August 10, 8:04 PM CST to 8:06 PM CST
Where
Turner County, 0.69 mi N of Monroe
Measured
1.25 in hail
Reported by
Public
Coordinates
43.490, -97.220

Hail varied from quarter to half-dollar size.

Hail, Lake

When
August 10, 8:06 PM CST to 8:08 PM CST
Where
Lake County, 2.07 mi N of Madison Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.050, -97.080

Hail, Lincoln

When
August 10, 8:27 PM CST to 8:29 PM CST
Where
Lincoln County, 3.45 mi S of Tea
Measured
0.75 in hail
Reported by
Public
Coordinates
43.400, -96.830

Hail, Minnehaha

When
August 10, 8:49 PM CST to 8:50 PM CST
Where
Minnehaha County, 4.07 mi W of South Sioux Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
43.510, -96.830

Hail, Minnehaha

When
August 10, 8:51 PM CST to 8:52 PM CST
Where
Minnehaha County, 2.51 mi W of South Sioux Falls
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.520, -96.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for South Dakota, 2023Warnings in South Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135811, 1135814, 1135816, 1135818, 1135820, 1135822, 1135837, 1135823, 1135824, 1135825, 1135826, 1135829, 1135838, 1135830, 1135831, 1135832, 1135833, 1135834, 1135835, 1135836.